MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 10MM X 38CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 10MM X 38CM; NAIL, FIXATION, BONE
Model Number 71655138
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during internal fixation surgery, a 3.0mm guide rod became incarcerated in a trigen meta tibial nail 10mm x 38cm.In order to complete the procedure, both the nail and guide rod were removed and replaced.Surgery was resumed after a delay greater than 30 min.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H6: the associated device was returned and evaluated.The visual inspection revealed that the device has scratches and damaged along its surface as well as a foreign material along the tip of the device.A lab analysis performed on the device revealed the 3.0mm guide rod was not returned for investigation purposes.However, a functional audit using another 3.0mm guide rod was performed in attempt to recreate the nail incarceration, the nail was able to slide over the guide rod as intended without jamming occurring.Further investigation would require the original guide rod to be returned.No manufacturing or material deviations were found during the investigation.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, the final inspection includes the verification of part configuration per print.A review made by the quality engineering team revealed that per the pin gage checks, the implant was within print specification.The functional check contained dropping a plus pin gage from the distal end down towards proximal end, ranging from 163 -196 until the pin couldn't go any further.Then checking at the proximal end of the implant.Since the mating part 3.0mm x 1000mm ball tip guide wasn't sent in, the evaluation of the instrument could not be conducted.It is clear that the largest diameter of the cannulation was more than adequate to accept the acceptance of the ball tip guide.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-NAIL TIBIAL 10MM X 38CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15135800
Report Number1020279-2022-03530
Device Sequence Number17460009
Product Code JDS
UDI-Device Identifier03596010585608
UDI-Public03596010585608
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K061019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71655138
Device Catalogue Number71655138
Device Lot Number21MSM0129
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2022
Supplement Date Received by Manufacturer05/12/2023
Initial Report FDA Received Date07/29/2022
Supplement Report FDA Received Date05/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN TRIGEN INSTR
Patient SexUnknown